NSW woman dies days after receiving Covid vaccine

Brooke Rolfe
·News Reporter
·3-min read

Federal health authorities are investigating the death of a woman who developed blood clots days after being administered the AstraZeneca Covid-19 vaccination

The 48-year-old woman, from the Central Coast in NSW, died on Wednesday, Daily Mail reported. 

She was placed on dialysis after developing blood clots on Saturday, one day after receiving the vaccination, according to the publication. 

The woman, who reportedly had diabetes, was being treated in the intensive care unit before she died.

NSW Premier Gladys Berejiklian said on Friday morning she is yet to know if the woman's death was linked to the vaccine.

"We are waiting for the federal authorities to let us know if there is a link," she said on Nine's Today show.

A woman died days after receiving a Covid-19 vaccination. Source: Getty Images
A woman died days after receiving a Covid-19 vaccination. Source: Getty Images

PM warns not to jump to conclusions

Prime Minister Scott Morrison warned against rushing to conclusions after the woman's death.

"I think there is a lot more to understand and learn about that issue and I would caution others in making conclusions about this at this point as well," he told reporters near Newman in Western Australia's Pilbara region.

"We've been very transparent, very transparent when it comes to information on these issues and people can expect us to do that."

Mr Morrison said potential concerns around vaccine hesitancy meant it was important that the matter was fully investigated by medical experts.

"I think it's important, because of the fact that people can have concerns, that we follow that important process, to inform ourselves properly," he said.

NSW Health said findings pertaining to whether the vaccine had a causal relationship to the woman's death would be referred to the Therapeutic Goods Administration (TGA). 

"The TGA is responsible for regulating and monitoring the use of Covid-19 vaccines in Australia. Monitoring involves detecting and responding to any emerging safety concerns related to COVID-19 vaccines, particularly any adverse events following immunisation," a NSW Health spokesperson said.

"An adverse event following immunisation is any untoward medical event that occurs after a vaccination has been given, which may be related to the vaccine. A conclusion regarding a causal relationship with the vaccine is not necessary to suspect or report an adverse event."

NSW Health said while it was important to report unexpected events to the TGA, "many conditions can arise during normal life, whether or not a vaccine is administered".

"Anyone concerned that they are experiencing a serious adverse event following vaccination should see their health care provider in the first instance or dial 000 in an emergency."

Australian health authorities last week begun recommending that people under 50 get the Pfizer vaccine instead of the AstraZeneca vaccine due to rare blood clotting concerns.

The government subsequently scrapped any target timeframe to complete the vaccination program.

Do you have a story tip? Email: newsroomau@yahoonews.com

You can also follow us on Facebook, Instagram and Twitter and download the Yahoo News app from the App Store or Google Play.